Alert archive / Mississippi / River Flood Advisories in 2021

River Flood Advisory 1, NWS Jackson, MS

February 12, 2021Attala County, Holmes County, Mississippi

NWS Jackson, MS issued this river flood advisory at Feb 12, 2021, 7:22 PM CST for Attala County, Holmes County, Mississippi. It was in force for 17 hr.

The area

The outline as issued.

The facts

Issued
Feb 12, 2021, 7:22 PM CST (01:22 UTC)
Expired
Feb 13, 2021, 12:11 PM CST
In force
17 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Attala County, MS, Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 88 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Black River at West (WSTM6).

Action stage
12 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07289350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

899 
WGUS84 KJAN 130122 RRA
FLSJAN

Flood Advisory
National Weather Service Jackson MS
722 PM CST Fri Feb 12 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Mississippi...

  Big Black River At West affecting Holmes and Attala Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Forecast includes rainfall on the ground and 24 hours of additional 
rainfall.

Additional information is available at 
www.water.weather.gov/ahps2/index.php?wfo=JAN

The next statement will be issued Saturday morning at 730 AM CST.

&&


MSC007-051-131330-
/O.NEW.KJAN.FL.Y.0001.210213T0122Z-210216T1800Z/
/WSTM6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
722 PM CST Fri Feb 12 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Big Black River At West.
* From this evening to Tuesday afternoon.
* At 6:45 PM CST Friday the stage was 13.9 feet.
* Action stage is 12.0 feet.
* Flood stage is 15.0 feet.
* Forecast...The river is expected to rise to a crest of 14.0 feet 
  tomorrow evening.
* Impact...At 15.0 feet, Lowlands and agricultural land near the 
  river begin to flood.

&&


               Fld   Observed           Forecasts (6 pm CST)     
Location       Stg   Stg   Day/Time     Sat   Sun   Mon          

Big Black River
West           15.0  13.9  Fri 6 pm CST 14.0  13.4  12.1         





&&

LAT...LON 3290 9006 3314 8990 3329 8981 3322 8963
      3313 8969 3285 8987

$$

JNE
1 follow-up statement
084 
WGUS84 KJAN 131811
FLSJAN

Flood Advisory
National Weather Service Jackson MS
1211 PM CST Sat Feb 13 2021

...The Flood Advisory is cancelled for the following rivers in 
Mississippi...

  Big Black River At West affecting Holmes and Attala Counties.

MSC007-051-131915-
/O.CAN.KJAN.FL.Y.0001.000000T0000Z-210216T1800Z/
/WSTM6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1211 PM CST Sat Feb 13 2021

...The Flood Advisory for the Big Black River At West has been 
cancelled...

The Flood Advisory is cancelled for
  the Big Black River At West.
* At 11:45 AM CST Saturday the stage was 12.5 feet.
* Flood stage is 15.0 feet.
* Forecast...The river is expected to fall to 5.4 feet Thursday 
  morning.

&&


               Fld   Observed           Forecasts (12 pm CST)    
Location       Stg   Stg   Day/Time     Sun   Mon   Tue          

Big Black River
West           15.0  12.5  Sat 11 am CS 10.2  9.5   8.0          





&&

LAT...LON 3290 9006 3314 8990 3329 8981 3322 8963
      3313 8969 3285 8987

$$

19

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood advisory went out at Feb 12, 6:14 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Feb 12, 6:14 PM CST, 1 hour 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
614 PM CST Fri Feb 12 2021

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
MVFR cigs were observed across the north with IFR cigs observed
cntrl and south at 2330Z. These cigs will change little through
20Z Saturday but models suggest cigs wl improve to MVFR areawide
after 20Z. Only very -RA and -DZ were noted on radar across the
northeast. Additional -RA development is still expected after 06Z
across the se half of the area. /22/

&&

.DISCUSSION...

WV imagery this afternoon showing the mid level system in the
northwest Gulf of Mexico beginning to lift out to the northeast as
the next system moves into northwest Mexico. At the surface, a
shallow cold airmass remains entrenched over the area with the axis
of coldest air over the ArkLaMiss Delta region where sub-freezing
temperatures still exist.

Warm advection will continue to lift warm, moist air from the Gulf
northeastward up and over the shallow cold air mass producing
periods of light rain over the south with patchy drizzle over the
north. As temperatures cool this evening, the freezing line will
drop back to the south where some of the light drizzle and light
rain could begin to freeze. With the transient nature of the
expected precipitation and the light amounts, would only expect a
light glazing to occur. Have opted not to issue a Winter Weather
Advisory at the moment, preferring to wait until it materializes.
Instead, will put in the HWO.

Warm advection continues Saturday with light rains continuing over
the southeast. To the northwest, though limited warming will occur,
model data and bufr soundings are showing a surge of drier air in
the lower levels, setting the stage for the next winter event
later in the weekend. /GG/

Tomorrow Night through Friday:

While only small adjustments have been made to the weather
elements in the forecast through the end of this next week, it is
worth highlighting up front: Significantly cold temperatures and a mix
of winter weather threats will impact the ArkLaMiss region through
much of the week ahead. The current forecast continues to trend
toward a blend of deterministic model guidance for max
temperatures and min temperatures for most days, because the
shallow Arctic air mass is likely captured most fully in the
higher resolution guidance runs. MOS guidance and bias-corrected
output are of little value, and regional observations from back in
the Arctic air mass have proven it to be colder than the "average"
guidance has indicated. Also, when considering the cloudy weather,
on-and-off precipitation, and likelihood of some wintry
precipitation to impact the larger region, colder temperatures
are sure to verify. Temperatures will be less severely cold in the
Pine Belt region of southeast Mississippi, but even there may
drop below 20 degrees on the coldest night.

A Winter Storm Watch has been added to much of the area, including
southeastern Arkansas, northeast Louisiana, and all but far
eastern portions of central and southern Mississippi. The Watch
will begin Sunday afternoon, when chances for accumulating
freezing rain and sleet begin to increase in the area. Although
some impacts may develop during the day Sunday, the greatest
chances will be Sunday night into Monday as a shortwave trough
lifts warm, moist air over the shallow Arctic air mass. For now,
precipitation type remains a little uncertain due to a question of
how far north the "warm nose" will extend, but decent
precipitation rates could lead to either significant accumulations
of sleet or freezing rain either way. We will continue to refine
the forecast as the event progresses. If the boundary layer is
sufficiently cold, some flurries could mix in at times when
precipitation intensity drops off.

Some guidance continues to show a coastal low pressure system
develop along the cold front over the Gulf of Mexico on Wednesday
and lift it northeastward, and this should result in at least
some warming across portions of our area. Optimistically, even the
Delta could warm above freezing, but current model consensus has
max temperatures in Greenville around 32-34 degrees Wednesday.
Pine Belt locations could warm more substantially depending on
the track of the low, and a few thunderstorms could even develop.
Otherwise, the unwanted return of wintry weather is quick behind
the brief warm up. Arctic air in the region should get pulled back
into the area behind this low pressure system, and the
indications at this time are for an additional round of wintry
precipitation mix to affect the area around Thursday into Friday.
Cold temperatures in the 20 to 30 degree range could return for
Thursday night behind this system. Hopefully if trends hold true,
this late-week system should shove the Arctic air mass out of our
region. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       31  39  30  37 /  24  28  14  36
Meridian      35  43  33  42 /  44  44  14  19
Vicksburg     29  37  27  32 /  15  21  16  43
Hattiesburg   37  47  37  46 /  46  49  14  19
Natchez       28  39  29  35 /  18  24  16  42
Greenville    27  33  24  27 /   6  12  14  49
Greenwood     28  37  26  33 /   8  16  14  40

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Winter Storm Watch from Sunday afternoon through late Monday
     night for MSZ018-019-025>030-032>037-040>044-047>050-
     053>055-059>062.

LA...Winter Storm Watch from Sunday afternoon through late Monday
     night for LAZ007>009-015-016-023>026.

AR...Winter Storm Watch from Sunday afternoon through late Monday
     night for ARZ074-075.

&&

NF/22/GG
Hazardous weather outlook, Feb 12, 4:37 PM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
437 PM CST Fri Feb 12 2021

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>038-
040>045-047>050-053-054-059>062-132245-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Warren-Hinds-Rankin-Scott-
Claiborne-Copiah-Jefferson-Adams-Franklin MS-Lincoln-
437 PM CST Fri Feb 12 2021

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...Tonight and Saturday

ICE ACCUMULATION
THREAT...Limited
TIMING...Tonight

A few periods of light freezing rain and light freezing drizzle
with light icing of bridges and overpasses could occur at times
from this evening into Saturday morning.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

As arctic air pushes into the region this weekend into early next
week, the threat for dangerous cold and winter weather will
increase, especially over western and northern portions of the
area. We continue to be confident in a winter weather event
occurring over the region in the Monday to Monday night time
frame with ice and sleet accumulation looking more likely. The
coldest temperatures and lowest wind chill readings will most
likely be from late Monday into Tuesday following the winter
weather system. Persons in the ArkLaMiss region and central
Mississippi should continue to monitor closely updates to this
developing winter weather and dangerous cold event.

(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

MSZ031-039-046-051-052-055>058-063>066-072>074-132245-
Lowndes-Noxubee-Kemper-Newton-Lauderdale-Simpson-Smith-Jasper-
Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
437 PM CST Fri Feb 12 2021

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, northeast Mississippi,
south central Mississippi, and southeast Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

As arctic air pushes into the region this weekend into early next
week, the threat for dangerous cold and winter weather will
increase, especially over western and northern portions of the
area. We continue to be confident in a winter weather event
occurring over the region in the Monday to Monday night time
frame with ice and sleet accumulation looking more likely. The
coldest temperatures and lowest wind chill readings will most
likely be from late Monday into Tuesday following the winter
weather system. Persons in the ArkLaMiss region and central
Mississippi should continue to monitor closely updates to this
developing winter weather and dangerous cold event.

(https://www.weather.gov/images/jan/graphicast/2.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

20

&&

...HAZARD LEGEND...

*ICE ACCUMULATION*
Extreme...Roads impassable and widespread power outages likely.
Significant...Dangerous travel conditions and numerous power
 outages possible.
Elevated...Difficult travel conditions and sporadic power outages
 possible.
Limited...Light icing of bridges and overpasses.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR WINTER WEATHER ISSUES...

Current Winter Weather...
   https://www.weather.gov/jan/safe_Winter

Day 1 through 3 Winter Threats...
   https://www.wpc.ncep.noaa.gov/wwd/winter_wx.shtml
Winter Impact Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfhsd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 9:06 PM CSTWinter Weather AdvisoryJANAdams, Attala, Carroll, Choctaw, Claiborne, Clay and 17 more13 hr
Feb 13, 3:13 PM CSTWinter Storm WarningJANAdams, Attala, Bolivar, Carroll, Choctaw, Claiborne and 41 more48 hr

Nearby

River Flood Advisories in Mississippi, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.